The Cutting Edge! Is there a Cutting Edge experience in your future? Well, if you’re a bleary eyed parent of a Teething TSK (that special kid), then the future is now!
So, the topic for today is a reminder of what NOT to use for the teething TSK, and that would be the numbing medicines, viscous lidocaine and the benzocaine products. Many products that end with “caine”, like benzocaine and lidocaine have been used freely for pain, especially in the mouth. However, when these “caine” meds are absorbed by children under 2 years of age death can occur. Viscous lidocaine is an anesthetic in a gel-like syrup. It can be purchased as over-the-counter preparations that are labeled for use in kids over 2 years. Prescription viscous lidocaine is given for patients with mouth ulcers resulting from chemotherapy treatments.
The FDA has noted 22 reports of serious incidents including deaths associated with viscous lidocaine in kids under 3 and half years of age, so far in 2014. The symptoms of viscous lidocaine overdose include confusion, jitteriness, shaking, seizures, falling asleep too easily, vision problems and vomiting. It can make swallowing difficult and can increase the risk of choking or breathing in food. Its effects are at the cellular level in the nervous system and heart system.
Now, benzocaine which is found in many teething preparations (Oragel, Anbesol) causes the hemoglobin in the red blood cells to change so that oxygen can’t be transported. This condition is called methemogloobinemia. Young children are especially susceptible.
So the take home message for your bawling, squalling teether? Don’t use numbing meds on kids under 2 years.
For the “Cutting Edge” experiences in life, use a cool wash rag, and many TSKs like someone to gently rub the gums.
While it is hard to do (as is so much of parenting), just remember that this “too”th, will pass… through that little gum. Give that fussy TSK a hug, Gene